Indiana, 2003

Hail and Damaging Winds in Indiana, July 4, 2003

July 4, 2003 · NWS IWX · 32 events in 12 counties and zones

19 thunderstorm wind, 13 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 4, 3:30 PM EST, 13 minutes earlier.

Area forecast discussion, Jul 4, 3:30 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
330 PM EST FRI JUL 4 2003

SHORT TERM DISCUSSION...
PRIMARY FORECAST CONCERN IS SEVERE STORM DEVELOPMENT THIS EVENING.

TSRA HAVE DEVELOPED RAPIDLY IN THE PAST HOUR.  ACTIVITY IS FOCUSED
ALONG TROUGH OF LOW PRESSURE EXTENDING FROM WESTERN LOWER MICHIGAN
TO CENTRAL ILLINOIS.  GIVEN EXTREMELY UNSTABLE AIRMASS...SURFACE
BASED LI VALUES TO MINUS 13 IN MOISTURE CONVERGENCE AXIS...PLUS
MID LEVEL DISTURBANCE WORKING ACROSS...EXPECT CONTINUED DEVELOPMENT
AND SEVERE STORMS LATE AFTERNOON AND EVENING.  SUPPORT SOMEWHAT
WEAKER OVER LOWER MICHIGAN...AND WILL GO WITH SCATTERED WORDING
THERE...WITH LIKELY POPS ELSEWHERE.  PRIMARY SEVERE WEATHER HAZARD
WILL BE WIND AND WILL WORD AS SUCH IN ZONES...BUT SOME HAIL ALSO
POSSIBLE.  LITTLE CHANGE IN AIRMASS THE NEXT COUPLE OF DAYS.  GFS
CONTINUED TO HAVE FEEDBACK PROBLEMS AND THUS QPF BULLSEYE VALUES
DISCOUNTED.  IN GENERAL...MODELS INDICATE A SERIES OF WEAK MID LEVEL
DISTURBANCES IN FLAT FLOW.  WITH AMPLE MOISTURE AND INSTABILITY EACH
DAY...POPS WARRANTED.

AS FOR TEMPERATURES...BLENDED COOLER MAV AND WARMER MET AND FWC
HIGHS NEXT COUPLE OF DAYS.  PREFER WARMER FWC LOWS...GIVEN CURRENT
DEWPOINTS AND LITTLE AIRMASS CHANGE.

EXTENDED DISCUSSION...
LATEST MRF AND ECMWF RUNS BOTH EXHIBITED POOR RUN TO RUN
CONTINUITY...BUT DID INDICATE RIDGING AT SURFACE AND ALOFT BUILDING
IN FOR THURSDAY AND FRIDAY.  LATEST AVN RUN TO 120 HOURS ALSO
SUPPORTS DRY FORECAST...SO WILL KEEP THOSE PERIODS DRY.

AVIATION DISCUSSION FOR 18Z...
MCS HAD ADVANCED INTO NW OHIO WITH WINDS GENERALLY E TO SE IN THE
RAIN COOLED AREA. OUTFLOW BOUNDARY PUT DOWN BY THE MCS WAS SOUTH OF
SBN AND FWA. THIS BOUNDARY SHOULD BECOME A FOCUS FOR ADDITIONAL
THUNDERSTORM ACTIVITY THIS AFTERNOON AS EXTREMELY UNSTABLE
ATMOSPHERIC CONDITIONS DEVELOP...SO HAVE ENTERED THUNDER IN TAFS
GENERALLY 20Z TO 03Z TO CORRESPOND TO BEST CHANCE FOR THUNDER.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

BARJENBRUCH
Hazardous weather outlook, Jul 4, 5:05 AM EST, 10 hours 38 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
505 AM EST FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT WITH THE BEST
CHANCES FOR SEVERE WEATHER LATER THIS AFTERNOON AND TONIGHT AS A
WEAK FRONT APPROACHES THE AREA IN COMBINATION WITH A SERIES OF UPPER
LEVEL DISTURBANCES. DAMAGING WINDS ARE THE MOST LIKELY THREAT FROM
THESE STORMS WITH SOME LARGE HAIL POSSIBLE.

ALSO THIS AFTERNOON HIGH TEMPERATURES IN THE LOWER 90S COMBINED WITH
HIGH RELATIVE HUMIDITY WILL BRING HEAT INDEX VALUES TO THE UPPER 90S.
USE EXTRA CAUTION IF OUTDOORS...DRINK PLENTY OF WATER AND TAKE
FREQUENT BREAKS FROM STRENUOUS PHYSICAL ACTIVITIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS CHANCE FOR THUNDERSTORMS ON SATURDAY...AS WELL HAS MONDAY
THROUGH WEDNESDAY. AT THIS TIME IT IS UNCERTAIN WHETHER ANY STORMS
WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER TODAY AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jul 4, 11:31 AM EST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1131 AM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 AM    MONTPELIER                OH   WIND DAMAGE
07/04/03   WILLIAMS                       TREES AND POWERLINES DOWN
                                          THROUGHOUT COUNTY

HITCHCOCK
Local storm report, Jul 4, 11:35 AM EST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1135 AM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1132 AM    FAYETTE                   OH   WIND DAMAGE
07/04/03   FULTON                         TREES DOWN

HITCHCOCK
Local storm report, Jul 4, 12:58 PM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1258 PM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1132 AM    FAYETTE                   OH   WIND DAMAGE
07/04/03   FULTON                         TREES DOWN

1115 AM    MONTPELIER                OH   WIND DAMAGE
07/04/03   WILLIAMS                       TREES AND POWERLINES DOWN
                                          THROUGHOUT COUNTY

1105 AM    6 N COLUMBIA CITY         IN   0.88 IN HAIL
07/04/03   WHITLEY

1105 AM    15 ENE JONESVILLE         MI   WIND DAMAGE
07/04/03   HILLSDALE                      *** 1 INJ *** TREE
                                          BRANCHES DOWN IN SOMERSET
                                          CENTER

1050 AM    LITCHFIELD                MI   WIND DAMAGE
07/04/03   HILLSDALE                      TREE BRANCHES AND
                                          POWERLINES DOWN

1024 AM    6 N LAGRANGE              IN   WIND DAMAGE
07/04/03   LAGRANGE                       6 TO 8 INCH DIAMETER TREE
                                          BRANCHES DOWN 2 MI EAST OF
                                          HOWE

0900 AM    4 NE DOWAGIAC             MI   WIND DAMAGE
07/04/03   CASS                           1 TREE DOWN

HITCHCOCK
Special weather statement, Jul 4, 1:13 PM EST, 2 hours 30 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-041915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
113 PM EST FRI JUL 4 2003

SEVERE THUNDER WATCH NUMBER 634 INCLUDING NORTHERN OHIO HAS BEEN
CANCELLED. ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND THROUGHOUT THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Jul 4, 1:49 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0149 PM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    FORT WAYNE                IN   WIND DAMAGE
07/04/03   ALLEN                          14 INCH DIAMETER TREE DOWN
                                          SOUTH SIDE OF FORT WAYNE

1126 AM    WALDRON                   MI   WIND DAMAGE
07/04/03   HILLSDALE                      TREES AND POWERLINES DOWN

1058 AM    3 E ANGOLA                IN   WIND DAMAGE
07/04/03   STEUBEN                        TREE BRANCHES DOWN

1048 AM    3 NW ANGOLA               IN   WIND DAMAGE
07/04/03   STEUBEN                        TREES AND POWERLINES DOWN

HITCHCOCK
Local storm report, Jul 4, 1:51 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0151 PM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    FORT WAYNE                IN   WIND DAMAGE
07/04/03   ALLEN                          14 INCH DIAMETER TREE DOWN
                                          SOUTH SIDE OF FORT WAYNE

1132 AM    FAYETTE                   OH   WIND DAMAGE
07/04/03   FULTON                         TREES DOWN

1126 AM    WALDRON                   MI   WIND DAMAGE
07/04/03   HILLSDALE                      TREES AND POWERLINES DOWN

1115 AM    MONTPELIER                OH   WIND DAMAGE
07/04/03   WILLIAMS                       TREES AND POWERLINES DOWN
                                          THROUGHOUT COUNTY

1105 AM    15 ENE JONESVILLE         MI   WIND DAMAGE
07/04/03   HILLSDALE                      *** 1 INJ *** TREE
                                          BRANCHES DOWN IN SOMERSET
                                          CENTER

1105 AM    6 N COLUMBIA CITY         IN   0.88 IN HAIL
07/04/03   WHITLEY

1058 AM    3 E ANGOLA                IN   WIND DAMAGE
07/04/03   STEUBEN                        TREE BRANCHES DOWN

1050 AM    LITCHFIELD                MI   WIND DAMAGE
07/04/03   HILLSDALE                      TREE BRANCHES AND
                                          POWERLINES DOWN

1048 AM    3 NW ANGOLA               IN   WIND DAMAGE
07/04/03   STEUBEN                        TREES AND POWERLINES DOWN

1024 AM    6 N LAGRANGE              IN   WIND DAMAGE
07/04/03   LAGRANGE                       6 TO 8 INCH DIAMETER TREE
                                          BRANCHES DOWN 2 MI EAST OF
                                          HOWE

0900 AM    4 NE DOWAGIAC             MI   WIND DAMAGE
07/04/03   CASS                           1 TREE DOWN

HITCHCOCK

The radar

The Northern Indiana radar (KIWX), 28 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 13 hail. Local standard time, as filed.

Hail, Allen

When
July 4, 3:43 PM EST
Where
Allen County, 5 mi NW of Ft Wayne
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.167, -85.483

Thunderstorm Wind, Fulton

When
July 4, 3:44 PM EST
Where
Fulton County, 10 mi NW of Rochester
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.883, -86.033

Law enforcement reported trees and power lines down in the northwest part of the county.

Thunderstorm Wind, Fulton

When
July 4, 4:00 PM EST
Where
Fulton County, 5 mi N of Rochester
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
41.067, -84.917

Emergency management reported a large tree fell on a mobile home crushing a 27 year old man. The man died of head injuries.

Hail, Marshall

When
July 4, 4:09 PM EST
Where
Marshall County, Bourbon
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.233, -85.317

Hail, Allen

When
July 4, 4:14 PM EST
Where
Allen County, 5 mi N of Ft Wayne
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.750, -86.350

Hail, Marshall

When
July 4, 4:15 PM EST
Where
Marshall County, Tippecanoe
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.233, -85.883

Thunderstorm Wind, Marshall

When
July 4, 4:15 PM EST
Where
Marshall County, Tippecanoe
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.850, -84.933

Law enforcement reported large trees down in Tippecanoe.

Hail, Allen

When
July 4, 4:19 PM EST
Where
Allen County, Ft Wayne
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.850, -84.967

Hail, Kosciusko

When
July 4, 4:28 PM EST
Where
Kosciusko County, 2 mi N of North Webster
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
41.233, -85.833

Quarter size hail at the NWS office north of North Webster.

Hail, Allen

When
July 4, 4:28 PM EST
Where
Allen County, 7 mi SE of Ft Wayne
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.733, -85.367

Hail, Kosciusko

When
July 4, 4:29 PM EST
Where
Kosciusko County, 2 mi N of North Webster
Measured
1.5 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.600, -85.867

Ping-pong ball size hail at the NWS office north of North Webster.

Hail, Allen

When
July 4, 4:30 PM EST
Where
Allen County, 9 mi N of Ft Wayne
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.850, -85.500

Thunderstorm Wind, Fulton

When
July 4, 4:39 PM EST
Where
Fulton County, 3 mi N of Kewanna
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.550, -85.583

Law enforcement reported trees down north of Kewanna.

Thunderstorm Wind, Whitley

When
July 4, 4:45 PM EST
Where
Whitley County, Columbia City
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.800, -86.067

Off duty NWS employee estimated winds at 60 mph in Columbia City.

Hail, Allen

When
July 4, 4:49 PM EST
Where
Allen County, 5 mi E of New Haven
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.733, -85.167

Thunderstorm Wind, Whitley

When
July 4, 4:50 PM EST
Where
Whitley County, Columbia City
Measured
54 kt (62 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.500, -85.150

Trained spotter reported wind gusts to 62 mph in Columbia City.

Thunderstorm Wind, Miami

When
July 4, 4:55 PM EST
Where
Miami County, 1 mi N of Chili
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.433, -84.983

Law enforcement reported a roof blown off a home just north of Chili.

Thunderstorm Wind, Whitley

When
July 4, 4:59 PM EST
Where
Whitley County, Churubusco
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.667, -85.250

Law enforcement reported numerous trees down in Churubusco.

Thunderstorm Wind, Cass

When
July 4, 5:05 PM EST
Where
Cass County, Logansport
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.133, -86.217

Law enforcement reported trees and power lines down countywide.

Thunderstorm Wind, Kosciusko

When
July 4, 5:14 PM EST
Where
Kosciusko County, 3 mi W of Warsaw
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.117, -85.200

A trained spotter reported large tree limbs down west of Warsaw.

Hail, Adams

When
July 4, 5:15 PM EST
Where
Adams County, 1 mi N of Decatur
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.167, -86.350

Hail, Adams

When
July 4, 5:18 PM EST
Where
Adams County, 2 mi NW of Decatur
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.300, -86.117

Hail, Kosciusko

When
July 4, 5:20 PM EST
Where
Kosciusko County, Warsaw
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.133, -85.133

Thunderstorm Wind, Huntington

When
July 4, 5:39 PM EST
Where
Huntington County, 2 mi E of Plum Tree
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.200, -86.117

Law enforcement reported extensive damage to a home and a pull barn destroyed east of Plum Tree.

Thunderstorm Wind, Miami

When
July 4, 5:41 PM EST
Where
Miami County, 1 mi N of Converse
Measured
70 kt (81 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
41.200, -86.117

A trained spotter measured a wind gust to 80 MPH north of Converse with large trees down.

Thunderstorm Wind, Huntington

When
July 4, 5:42 PM EST
Where
Huntington County, 3 mi SSW of Huntington
Measured
51 kt (59 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.067, -85.133

A trained spotter reported an estimated wind gust to 60 MPH.

Thunderstorm Wind, Grant

When
July 4, 5:46 PM EST
Where
Grant County, Marion
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.350, -85.700

Law enforcement reported trees and power lines down throughout the county.

Thunderstorm Wind, Miami

When
July 4, 5:54 PM EST
Where
Miami County, 3 mi N of Peru
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.000, -85.033

Law enforcement reported trees down north of Peru.

Thunderstorm Wind, Wells

When
July 4, 6:00 PM EST
Where
Wells County, Bluffton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.350, -85.700

Law enforcement reported trees down in Bluffton.

Thunderstorm Wind, Wells

When
July 4, 6:00 PM EST
Where
Wells County, 2 mi NW of Poneto
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
LAW ENFORCEMENT
Coordinates
41.167, -85.483

Law enforcement reported a grain silo down and a roof blown off a home northwest of Poneto.

Thunderstorm Wind, Jay

When
July 4, 6:14 PM EST
Where
Jay County, Pennville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.200, -85.133

Law enforcement reported numerous trees down in Pennville.

Thunderstorm Wind, Jay

When
July 4, 6:23 PM EST
Where
Jay County, Portland
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.067, -86.400

Law enforcement reported numerous trees down in Portland.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Cass2003-07-0427MaleMobile/Trailer HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375890, 5375891, 5373476, 5375892, 5375893, 5375894, 5375895, 5375896, 5375897, 5375898, 5375899, 5375900, 5375901, 5375902, 5375903, 5375904, 5375905, 5375906, 5375907, 5373387, 5373388, 5373389, 5373390, 5373391, 5373392, 5373393, 5373394, 5373395, 5373396, 5373399, 5373397, 5373398.